Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 184, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 7, 2016, 1:16 AM CDT for Republic County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2016, 1:16 AM CDT (06:16 UTC)
- Expired
- Jul 7, 2016, 2:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3450 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.1
The text
As transmitted.
872
WUUS53 KTOP 070616
SVRTOP
KSC157-070700-
/O.NEW.KTOP.SV.W.0184.160707T0616Z-160707T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
116 AM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 200 AM CDT
* AT 115 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR RUSKIN TO NEAR ESBON...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...SCANDIA...COURTLAND...NORWAY...REPUBLIC...
MUNDEN AND NARKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9737 3992 9737 3965 9785 3965 9791
3966 9793 4000 9793
TIME...MOT...LOC 0615Z 269DEG 37KT 4010 9781 3977 9838
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
621
WWUS53 KTOP 070633
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
133 AM CDT THU JUL 7 2016
KSC157-070700-
/O.CON.KTOP.SV.W.0184.000000T0000Z-160707T0700Z/
REPUBLIC-
133 AM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR REPUBLIC COUNTY...
AT 133 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHESTER TO JEWELL...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...SCANDIA...COURTLAND...NORWAY...REPUBLIC...
MUNDEN AND NARKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9737 3992 9737 3965 9785 3965 9791
3966 9793 4000 9792
TIME...MOT...LOC 0633Z 278DEG 43KT 4001 9763 3970 9815
HAIL...0.88IN
WIND...60MPH
$$363
WWUS53 KTOP 070658
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
158 AM CDT THU JUL 7 2016
KSC157-070707-
/O.EXP.KTOP.SV.W.0184.000000T0000Z-160707T0700Z/
REPUBLIC-
158 AM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR REPUBLIC COUNTY WILL EXPIRE AT
200 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 4000 9737 3992 9737 3965 9785 3965 9791
3966 9793 4000 9792
TIME...MOT...LOC 0655Z 269DEG 37KT 4001 9763 3970 9815
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:50 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 6, 11:50 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1150 PM CDT WED JUL 6 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 328 PM CDT WED JUL 6 2016 Effects of northeast and southern KS convection this morning has left airmass over the forecast area drier and not as hot as previously forecast. Thus, have struggled to have HI values approach 100 degrees across most of the area and have cancelled Heat Advisory. Main questions for the forecast for tonight and Thursday are: What will be the mechanism for potential thunderstorms affecting us tonight and Thursday, and whether temps and dewpoints will reach high enough to meet heat index criteria Thursday afternoon? For the latter question, currently forecasting temps in the mid 90s in the north and east with upper 90s possible over portions of central KS. Dewpoints are forecast to range from the lower to possibly middle 70s in the east, while upper 60s to near 70 is more realistic over central KS. This would lead to max HI values from 100 to 105 nearing advisory criteria. However, there is enough uncertainty in reaching these values if we have our airmass once again modified by convective outflows and some cloudiness from overnight/morning thunderstorms near our area. Thus, have not issued an advisory for Thursday and will let midnight forecast crew decide on that as potential convective effects become less uncertain. Water vapor loop shows a weak shortwave trough over extreme western KS, and possibly another one to the northwest in northern CO. Most short and medium range models do not develop persistent convection with these features. However a few runs of the HRRR and experimental HRRR have been developing a cluster of storms over eastern CO or southwest KS and bringing the associated convection across eastern KS after midnight. Given inconsistency of these HRRR runs, have not included any significant POPs from this forecast convection. Possibly more likely scenario would be closer to going forecast, and perhaps best depicted by 12Z NAM, where an MCS is forecast to affect primarily Nebraska, with tail end affecting far northern and northeastern KS late tonight and Thursday morning. This is what has been put in forecast grids, but developments over western KS will obviously have to be monitored for HRRR scenarios. .LONG TERM...(Thursday Night through Wednesday) Issued at 328 PM CDT WED JUL 6 2016 Strong upper wave will move across the Upper Midwest pushing a cold front across the area Thu night. Capping and stronger lift associated with the wave should keep the bulk of the precip NE of the area but will keep low chcs in the northeast given strength of wave. The front will sag into southern KS on Friday and will keep low chcs across the southern counties near the front. By Friday night into the weekend confidence in location and timing of precip is low since recent performance of models has been poor with placement of nocturnal convection. That said chcs would appear to increase at least across central KS Fri night as the thetaE advection increases atop the boundary. The area will remain within the weak upper ridge with overnight storm chcs through the weekend before a unusually strong upper trough moves into the Rockies by early next week. This trough will push a front into the region by later Monday into Tues so it would appear best chcs for organized storms would occur around that time frame. The front will hang up across the area toward mid week and with zonal flow wouldn't be surprised to see storm chcs persist through next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1150 PM CDT WED JUL 6 2016 Confidence on convection remains low...too low for inclusion. Thunderstorms to the northwest showing little propagation south but some potential for this as well as isentropic upglide development ahead of it remains. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...GDP LONG TERM...Omitt AVIATION...65
Hazardous weather outlook, Jul 6, 8:33 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 833 PM CDT WED JUL 6 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-080145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 833 PM CDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA. A FEW SEVERE THUNDERSTORMS COULD OCCUR AND PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES ARE FORECAST TO PEAK FROM 100 TO 106 THURSDAY AFTERNOON. SMALL POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THURSDAY NIGHT IN MUCH OF NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:51 AM CDT | Special Weather Statement | TOP | Washington | 24 min |
| Jul 7, 2:22 AM CDT | Special Weather Statement | TOP | Clay, Cloud, Marshall, Washington | 23 min |
| Jul 7, 2:43 AM CDT | Special Weather Statement | TOP | Clay, Marshall, Riley | 32 min |
| Jul 7, 2:57 AM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 3 hr |
| Jul 7, 3:17 AM CDT | Special Weather Statement | TOP | Clay, Pottawatomie, Riley | 43 min |
| Jul 7, 3:21 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 24 min |
| Jul 7, 3:51 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee | 39 min |
| Jul 7, 4:30 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 45 min |
| Jul 7, 4:59 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 61 min |
| Jul 7, 5:49 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.